Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 75, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Sep 3, 2018, 3:02 PM EDT for Mercer County, Pennsylvania. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2018, 3:02 PM EDT (19:02 UTC)
- Expired
- Sep 3, 2018, 4:58 PM EDT
- In force
- 116 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 80 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1128 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
971 WGUS51 KPBZ 031902 FFWPBZ PAC085-032200- /O.NEW.KPBZ.FF.W.0075.180903T1902Z-180903T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pittsburgh PA 302 PM EDT MON SEP 3 2018 The National Weather Service in Pittsburgh has issued a * Flash Flood Warning for... East central Mercer County in northwestern Pennsylvania... * Until 600 PM EDT. * At 302 PM EDT, radar indicated heavy rain in the warned area. FLASH FLOODING... Expected. ESTIMATED RAINFALL... Up to 2.5 inches. ADDITIONAL RAINFALL...Up to 1 inch. * Some locations that may experience flooding include... Jackson Center... This includes the following highways... Interstate 79 in Pennsylvania between mile markers 118 and 124. Interstate 80 in Pennsylvania between mile markers 18 and 19. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 4123 8003 4119 8018 4128 8022 4131 8005 $$ CL
2 follow-up statements
997 WGUS71 KPBZ 031952 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 352 PM EDT MON SEP 3 2018 PAC085-032200- /O.CON.KPBZ.FF.W.0075.000000T0000Z-180903T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mercer PA- 352 PM EDT MON SEP 3 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR EAST CENTRAL MERCER COUNTY... At 351 PM EDT, radar indicated heavy rain continued from a slow- moving thunderstorm just to the southeast of Jackson Center. Flash flooding will continue across the warning area, especially in the area of Yellow Creek. FLASH FLOODING... Expected. ESTIMATED RAINFALL... Up to 3 inches. ADDITIONAL RAINFALL...Up to 1/2 inch. Some locations that may experience flooding include... Jackson Center... This includes the following highways... Interstate 79 in Pennsylvania between mile markers 118 and 124. Interstate 80 in Pennsylvania between mile markers 18 and 19. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 4123 8003 4119 8018 4128 8022 4131 8005 $$ CL
041 WGUS71 KPBZ 032058 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 458 PM EDT MON SEP 3 2018 PAC085-032107- /O.CAN.KPBZ.FF.W.0075.000000T0000Z-180903T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mercer PA- 458 PM EDT MON SEP 3 2018 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL MERCER COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4123 8003 4119 8018 4128 8022 4131 8005 $$ CL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:12 PM EDT, 50 minutes earlier.
Area forecast discussion, Sep 3, 2:12 PM EDT, 50 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 212 PM EDT Mon Sep 3 2018 .SYNOPSIS... Heat, humidity and isolated afternoon thunderstorms are expected through mid-week. A late week cold front will bring better rain chance and more seasonable temperatures. Temperatures will be ten degrees cooler next weekend. && .NEAR TERM /THROUGH TUESDAY/... Scattered showers and storms have developed on the lake breeze downwind of Lake Erie. This will transition through the forecast area through the afternoon hours across the northwestern 1/3rd of the forecast area. Farther southwest in eastern Ohio, northern West Virginia, and southwestern Pennsylvania, enough subsidence should offset scattered storm development. HRRR wants to place isolated storms in this region, but several other of the CAMS do not. Elected to keep an optimistic dry forecast rolling, even though most would like the rainfall for their lawn. Can't rule out a pop up storm, but if any develop they will be brief and not last long given them will quickly rain themselves out. Valley fog will develop overnight, most likely in the Allegheny river region given they will experience measurable rainfall during the day. Also the deeper gorges of West Virginia. Overnight lows will remain humid as dewpoints reside in the upper 60s to lower 70s. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... Heat remains the main story for the short term with Wednesday being the hottest day of the week. Heat index values will push into the upper 90s outside of the mountains, but dewpoints will be in the 69-71F range which will be two degrees short of us reaching heat advisory criteria /100-100F threshold needed/. As the mid atlantic ridge weakens mid level heights fall allowing a weak baroclinic zone to drop south. As it moves through the forecast area during the afternoon Thursday ramped up pops to likely as their will be plenty of moisture to tap even through the trigger mechanism is fairly weak. It is possible the boundary could cross northern areas precip free since it will be moving through during the early morning hours. As this point, do not see a high water nor severe threat. Wind flow is not that strong. There should be enough movement in the storms despite PWATS around 1.7 inches that negate a flash flood threat. If I had to pick which is a greater concern at this juncture it would be flash flooding. The only location that could set a record high Tuesday and Wednesday would be Dubois as benchmarks reside at 88. All of the longer period of record sites, daily maximums sit in the low 100s. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Highlights: - Heat Wave is over - Return to Active Pattern - Temperatures just above near normal Overall good agreement amongst long range ensembles for the extended. By this weekend, there are differences where the cold front stalls/ washes out over northern West Virginia which will have affects on pop grids. The next weather system crosses Sunday. This will bring showers and storms over much of the region as the low tracks across Lake Erie. GFS is much faster getting the system through by as much as 12 hours over the ECMWF. The good news is the H5 anti-cyclone weakens allowing the westerlies to setup across the area. This spells a little relief from the hot weather as daytime highs settle back into the upper 70s to lower 80s save for the mountains. The mean off the statistical guidance is just below the high end of the temperature spread, so mid 80s are possible Friday, before a cool down this weekend. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Lofty high pressure will maintain general VFR and light wind with caveats for peridawn fog and isolated afternoon convection. At this point DUJ is the only site with visibility restrictions in the TAF, but cannot rule out the possibility of vis restrictions at other terminals. Outlook... The next chance for general restrictions will come Thursday with an encroaching frontal boundary. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Sep 3, 3:18 AM EDT, 11 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 318 AM EDT Mon Sep 3 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-040730- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 318 AM EDT Mon Sep 3 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 2:38 PM EDT | Areal Flood Advisory | PBZ | Mercer | 25 min |
| Sep 3, 3:16 PM EDT | Special Weather Statement | PBZ | Mercer | 29 min |
| Sep 3, 3:23 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 37 min |
| Sep 3, 5:40 PM EDT | Special Weather Statement | PBZ | Jefferson | 50 min |
| Sep 3, 6:45 PM EDT | Special Weather Statement | PBZ | Mercer | 30 min |
| Sep 3, 7:31 PM EDT | Special Weather Statement | PBZ | Mercer | 44 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.